ADHD Home > ADHD Myth: The Paradoxical Stimulant Effect
Many parents believe that stimulants cause hyperactivity in "normal" children, but have the opposite effect in children with ADHD. Is this really how it works? As it turns out, this is a widespread and persistent myth that simply isn't true. It was originally thought that stimulants have this "paradoxical effect" on certain individuals, but research now shows that even people without ADHD experience calming effects when low stimulant doses are used.
A Common ADHD Myth
It is a myth that is both widespread and persistent. You've probably heard it at least a few times, possibly more, if your child has ADHD. It is the myth that stimulants have a paradoxical effect on children with ADHD. Or, stated another way, it is the myth that stimulants cause hyperactivity and inattention in "normal" children but have the opposite effect in children in ADHD.
This is a myth that parents like to hear, as it serves as a confirmation of their child's diagnosis -- after all, according to the myth, only children with ADHD show an improvement when given stimulants. Unfortunately, this myth is untrue.
What Is a Paradoxical Effect?
Medically speaking, a paradoxical effect is a reaction to a drug or other treatment that is the opposite of what is normally expected. For instance, sedating antihistamines (like Benadryl®) typically cause drowsiness for most people. However, for some individuals, particularly young children, a paradoxical reaction may occur and the drug can cause excitation.
Paradoxical effects are sometimes known as paradoxical reactions. Another example is the benzodiazepine class of drugs. These drugs are often used to cause sedation, but in some individuals, they can have the opposite reaction.
Arnsten AF. Stimulants: Therapeutic actions in ADHD. Neuropsychopharmacology 2006;31(11):2376-83.
Drug Enforcement Administration. Drug fact sheet: Stimulants (n.d.). DEA Web site. Available at: http://www.justice.gov/dea/druginfo/drug_data_sheets/Stimulants.pdf. Accessed June 19, 2013.
Herman L, Shtayermman O, Aksnes B, Anzalone M, Cormerais A, Liodice C. The use of prescription stimulants to enhance academic performance among college students in health care programs. J Physician Assist Educ 2011;22(4):15-22.
Pataki C, Carlson GA. The comorbidity of ADHD and bipolar disorder: any less confusion? Curr Psychiatry Rep 2013;15(7):372.
Raymond L. Beware of stimulant misuse for clinical reasons (n.d.) Physician Health Services, Inc. Web site. Available at: http://www.massmed.org/Physician_Health_Services/Education_and_Resources/Risks_of_Stimulant_Misuse/#.UcHNbcDnb4g. Accessed June 18, 2013.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind.
Site users seeking medical advice about their specific situation should consult with their own physician. Click